Turkish Thoracic Journal
Case report

Imatinib Treatment for Bleomycin-Induced Pulmonary Toxicity

1.

Clinic of Pulmonology, Florence Nigtingale Hospital, İstanbul, Turkey

2.

Department of Oncology, Bilim University School of Medicine, İstanbul, Turkey

Turk Thorac J 2020; 21: 457-460
DOI: 10.5152/TurkThoracJ.2020.19082
Read: 192 Downloads: 82 Published: 09 December 2020

The basic treatment for bleomycin-induced pulmonary toxicity is corticosteroids. However, unresponsiveness to corticosteroid treatment can be observed in some cases. We present a case of a 51-year-old man, diagnosed with seminoma, who was receiving a combination treatment of bleomycin, etoposide, and cisplatin when admitted to the hospital with progressive cough and exercise-induced dyspnea. The patient’s computed thorax tomography imaging showed bilateral consolidation of lungs, bronchoalveolar lavage (BAL) showed neutrophilia, and transbronchial biopsy showed fibroblastic proliferation. The sputum and BAL cultures were all sterile, and the patient was treated with methylprednisolone for the diagnosis of acute interstitial pneumonia. However, despite the corticosteroid treatment, patient suffered a respiratory failure. On the sixteenth day, imatinib 300 mg/day was added to the corticosteroid treatment. The result of the combination therapy was successful; therefore, corticosteroid and imatinib were stopped at the fifth and ninth month of the combination treatment, respectively. The patient, who is still under follow-up without any therapy until now, demonstrated that in cases of bleomycin-induced pulmonary toxicity that is unresponsive to corticosteroids, addition of imatinib to the treatment can be an alternative option.

Cite this article as: Aykaç N, Tecimer C. Imatinib treatment for bleomycin-induced pulmonary toxicity. Turk Thorac J 2020; 21(6): 457-60.

Files
EISSN 2149-2530